Alert archive / Hawaii / High Surf Warnings in 2020
High Surf Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 21, 2020, 3:47 PM HST for 4 counties in Hawaii. It took effect at Jan 22, 2020, 3:03 AM HST. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2020, 3:47 PM HST (01:47 UTC)
- In effect from
- Jan 22, 2020, 3:03 AM HST
- Expired
- Jan 23, 2020, 2:58 PM HST
- In force
- 36 hr
- Issued by
- NWS Honolulu, HI
Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1626 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502 WHHW40 PHFO 220147 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 347 PM HST Tue Jan 21 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .A northwest swell will build overnight into Wednesday morning, peak Wednesday night, then gradually diminish through Thursday night. The warning may be expanded to include west facing shores of the Big Island later tonight or Wednesday as the swell makes its way down the island chain. HIZ001>003-006>009-012-013-017-019-020-221500- /O.NEW.PHFO.SU.W.0002.200122T1600Z-200124T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 347 PM HST Tue Jan 21 2020 ...HIGH SURF WARNING IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM HST THURSDAY... * WHAT...Surf building to 25 to 35 feet by Wednesday evening along north facing shores, and 15 to 25 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, and Molokai, and north facing shores of Maui. * WHEN...From 6 AM Wednesday to 6 PM HST Thursday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. Anyone entering the water could face significant injury or death. && $$
4 follow-up statements
054 WHHW40 PHFO 221303 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 303 AM HST Wed Jan 22 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .A long-period northwest swell will build through the day, peak tonight and early Thursday at dangerously high levels, then gradually diminish late Thursday and Friday. HIZ023-026-230215- /O.EXB.PHFO.SU.W.0002.200122T1303Z-200124T0400Z/ Kona-Kohala- 303 AM HST Wed Jan 22 2020 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf building to 4 to 8 feet this afternoon, increasing to 8 to 12 feet tonight and Thursday. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...There will likely be long lulls between the sets of larger waves as the swell builds later today. Don't be caught off guard when larger waves arrive suddenly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ HIZ001>003-006>009-012-013-017-019-020-230215- /O.EXT.PHFO.SU.W.0002.200122T1303Z-200124T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala- 303 AM HST Wed Jan 22 2020 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf building to 25 to 35 feet through the day along north facing shores, and 15 to 25 feet along west facing shores. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, and Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Thursday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. * ADDITIONAL DETAILS...There will likely be long lulls between the sets of larger waves as the swell builds today. Don't be caught off guard when larger waves arrive suddenly. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ Birchard
474 WHHW40 PHFO 230109 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 309 PM HST Wed Jan 22 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .A long-period northwest swell will peak tonight and early Thursday at dangerously high levels, then gradually diminish late Thursday and Friday. HIZ001>003-006>009-012-013-017-019-020-023-026-231415- /O.CON.PHFO.SU.W.0002.000000T0000Z-200124T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala-Kona-Kohala- 309 PM HST Wed Jan 22 2020 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...Surf of 25 to 35 feet along north and west facing shores Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Surf of 15 to 25 feet along west facing shores of Oahu and Molokai. Surf of 8 to 12 feet along west facing shores of the Big Island. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, and Molokai, north facing shores of Maui and west facing shores of the Big Island. * WHEN...Until 6 PM HST Thursday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ Burke
514 WHHW40 PHFO 231341 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 341 AM HST Thu Jan 23 2020 ...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .Surf will remain well above warning levels through the day today, then lower to advisory levels Friday for exposed north and west facing shores as a large northwest swell moves through. HIZ001>003-006>009-012-013-017-019-020-023-026-240245- /O.EXT.PHFO.SU.W.0002.000000T0000Z-200124T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala-Kona-Kohala- 341 AM HST Thu Jan 23 2020 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...Surf of 25 to 35 feet along north and west facing shores Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Surf of 15 to 25 feet along west facing shores of Oahu and Molokai. Surf of 8 to 12 feet along west facing shores of the Big Island. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, and Molokai, north facing shores of Maui and west facing shores of the Big Island. * WHEN...Surf will remain well above warning levels today, then lower to advisory levels Friday. * IMPACTS...High. Expect ocean water occasionally sweeping across portions of beaches, very strong breaking waves, and strong longshore and rip currents. Breaking waves may occasionally impact harbors making navigating the harbor channel dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Large, breaking surf, significant shorebreak, and dangerous currents make entering the water very hazardous. && $$ Gibbs
828 WHHW40 PHFO 240058 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 258 PM HST Thu Jan 23 2020 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI AND WEST FACING SHORES OF THE BIG ISLAND... .The current northwest swell will steadily decline tonight and will drop to borderline advisory thresholds by Friday. Another large northwest swell will fill in Friday night and will likely bring warning level surf on Saturday. HIZ001>003-006>009-012-013-017-019-020-023-026-241400- /O.CAN.PHFO.SU.W.0002.000000T0000Z-200124T1600Z/ /O.NEW.PHFO.SU.Y.0006.200124T0058Z-200124T1600Z/ Niihau-Kauai Windward-Kauai Leeward-Waianae Coast- Oahu North Shore-Oahu Koolau-Olomana-Molokai Windward- Molokai Leeward-Maui Windward West-Maui Central Valley- Windward Haleakala-Kona-Kohala- 258 PM HST Thu Jan 23 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf of 16 to 24 feet along north and west facing shores Niihau and Kauai, and north facing shores of Oahu, Molokai and Maui. Surf of 12 to 18 feet along west facing shores of Oahu and Molokai. Surf of 6 to 9 feet along west facing shores of the Big Island.. * WHERE...Portions of Kauai, Maui, Molokai, Niihau, Oahu and the Big Island Hawaii. * WHEN...Until 6 AM HST Friday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$ Kino
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 21, 10:13 AM HST, 5 hours 34 minutes earlier.
Area forecast discussion, Jan 21, 10:13 AM HST, 5 hours 34 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1013 AM HST Tue Jan 21 2020 .SYNOPSIS... A mostly dry pattern is expected through Friday, with only a few clouds and showers developing over interior and mountain areas during the afternoons. A front is expected to stall and weaken near Kauai Friday night, with trades then briefly returning over the weekend. && .DISCUSSION... High pressure northeast of Hawaii is moving away to the east as a front passes north of the state today. As a result, winds have weakened considerably from yesterday and will continue to decrease through tonight as a ridge of high pressure moves over the state. Light winds will allow a land and sea breeze regime to setup through Friday. Rain chances will remain limited through Friday due to the dry atmosphere and strong subsidence from the ridge. The best chance for clouds and light showers will be across interior areas during the afternoon hours each day. A second front will pass north of the state Thursday into Friday with the tail end of the front approaching Kauai. The front is expected to dissipate as it reaches Kauai late Friday and bring a uptick in showers late Friday and possible through the weekend. Trade winds are expected to briefly return over the weekend as a weak high quickly passes north of the state. && .AVIATION... Throughout the remainder of the TAF period, VFR conditions are expected to prevail across the island chain and no AIRMETs are in effect. Winds have continued to weaken this morning across the Aloha State and will continue to as a surface high moves away from our area. With the surface front pulling away, weak trade winds will shift to the southeast, and a daytime sea breeze/nighttime land breeze pattern will continue through the week. Due to relatively stable and dry conditions across Hawaii, no AIRMETs are in effect and are not anticipated at this time. && .MARINE... High pressure to the northeast of the area will provide moderate SE trade winds today. Over the next couple of days, the high will move east, allowing for lighter winds to push across the islands from west to east today, then remain light and variable into Friday. A large northwest swell will increase seas above SCA levels starting Wednesday. A new high will bring trade winds back over the weekend. The current NNW swell will decline through this evening. A large, long-period northwest swell is expected to arrive tonight, peak Wednesday night, then lower into Friday. The WW3 indicates surf heights reaching High Surf Warning levels along most north and west facing shores during the peak of this swell. Another large northwest swell is expected to build late Friday, peak Saturday at warning levels as well, then lower through Sunday. Small background south swells will remain through the weekend. With the expected drop off in trade winds over the next few days, short period choppy surf will diminish along east facing shores. Some south and east facing shores may see localized higher surf from the large northwest swells refracting around islands and reefs. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Kino/Donaldson AVIATION...EV/Dye MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 3:41 PM HST | Small Craft Advisory | HFO | 60 hr |
Nearby
High Surf Warnings in Hawaii, 2020Every high surf warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.